Mississippi, 2012

Tornado in Mississippi, December 9, 2012

December 9, 2012 · NWS LIX · 1 event in 1 county or zone

A weak tornado developed along a sea breeze boundary in Pearl River County during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak tornado developed along a sea breeze boundary in Pearl River County during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 9, 11:50 AM CST, 4 hours earlier.

Area forecast discussion, Dec 9, 11:50 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1150 AM CST SUN DEC 9 2012

.AVIATION...
LOW LEVEL MOISTURE HAS MOVED BACK INTO THE AREA AND IS MANIFESTING
ITSELF AS A PERSISTENT CEILING BETWEEN 1500 AND 2500 FT. AS A COLD
FRONT APPROACHES THE AREA TONIGHT...EXPECT CIGS TO LOWER AGAIN
WITH ALL TERMINALS EXPECTED TO EXPERIENCE SEVERAL HOURS OF IFR OR
LIFR CIGS. BEST CHANCES OF THUNDER WILL GENERALLY BE ALONG AND
JUST AHEAD OF THE FRONT...AND HAVE TRIED TO TIME IT OUT WITH TEMPO
GROUPS. EXPECT CIGS TO STICK AROUND FOR A WHILE EVEN AFTER THE
FRONT MOVES THROUGH THE REGION.

&&

.PREV DISCUSSION... /ISSUED 351 AM CST SUN DEC 9 2012/

SHORT TERM...THE FCST FOCUS IS ON THE COLD FRONT MOVING THROUGH
LATE TONIGHT AND TOMORROW MORNING. OVERNIGHT THINGS HAVE GENERALLY
BEEN QUIET WITH NO SHRA ON THE RADAR SO FAR AND ONLY PATCHY FOG
BUT YET DENSE IN THOSE AREAS. FOG SHOULD QUICKLY MIX OUT/BURN OFF
AFTER SUNRISE.

THE MDLS HAVE COME INTO BETTER AGREEMENT WITH TIMING OF THE FRONT
AND HAVE ALSO SPED BACK UP WITH BOTH THE GFS AND ECMWF NOW SHOWING
THE COLD FRONT PUSHING INTO THE SERN HALF OF THE CWA BEFORE 18Z. THE
WRF/NAM/SREF IS A TOUCH SLOWER WITH THE FRONT BASICALLY BISECTING
THE CWA AROUND 20/21Z. AS MENIONED YESTERDAY AND NOW WITH THE GFS
AND ECMWF SPEEDING THINGS UP WE CONTINUE TO FAVOR A FASTER SOLN.

L/W TROUGH IS TAKING SHAPE AS WE SPEAK OVER THE ROCKIES CURRENTLY
AND WITH THE H5 JET CORE STILL WELL UPSTREAM OF THE TROUGH
AXIS...IT WILL DIG ACROSS THE CNTRL CONUS TODAY AND TOMORROW.
LOW PRESSURE AT THE SFC OVER THE SRN AND NRN PLAINS WILL MERGE
OVER THE MIDWEST LATE TONIGHT WITH A COLD QUICKLY MOVING SE ACROSS
THE PLAINS AND MS VALLEY TODAY AND TONIGHT. BY 6Z THE COLD FRONT
SHOULD ALREADY BE PUSHING THROUGH THE LOWER MS VALLEY AND INTO OUR
CWA BEFORE SUNRISE AND THEN QUICKLY PUSHING THROUGH THE REGION.
EVEN THOUGH WE WILL REMAIN UNDER SW FLOW THE FRONT WILL HAVE A LOT
OF SUPPORT TO CONTINUE ITS QUICK PUSH TO THE SOUTH AS THE FIRST
IN A SERIES OF EMBEDDED IMPULSES WORKS ACROSS THE MID MS VALLEY
AND INTO THE OHIO VALLEY DURING THE DAY MON. AT THE SAME TIME THE
CANADIAN AIRMASS WILL QUICKLY DIVE SOUTH ACROSS THE PLAINS AND
INTO THE LOWER MS VALLEY MON. WITH THE TIMING OF THE FRONT THE
NWRN 3RD/HALF OF THE CWA WILL SEE THEIR DAILY HIGH OCCUR FIRST
THING IN THE MORNING WITH TEMPS BASICALLY FALLING THROUGH THE DAY.
THE COLD FRONT SHOULD CLEAR THE REGION INCLUDING THE COASTAL
WATERS BE 00Z TUE WITH CAA CONTINUING THROUGH THE NIGHT.

AS FOR RAIN CHANCES WE WILL SEE SOME SHRA ACTIVITY TODAY MAINLY THE
NWRN HALF OF THE CWA AS WEAK ISENTROPIC LIFT OCCURS. THE BULK OF THE
RAIN WILL COME AFTER 6Z AND THROUGH 18Z MON. AHEAD OF THE FRONT
MOISTURE WILL BE PLENTIFUL WITH PWS NEAR 1.6" AND H85 THETA E AIR OF
326K(NOT BAD FOR THIS TIME OF THE YEAR). EVEN THOUGH THE BEST
SUPPORT WILL BE OFF TO OUR NORTH H5 HGHTS WILL FALL SOME 3-6DM
BETWEEN 6-18Z ALL WHILE A STRONG COLD FRONT IS MOVING THROUGH THE
AREA. WITH THAT WE HAVE CATEGORICAL POPS ACROSS MUCH OF THE REGION.
STILL THE THINKING IS SVR WEATHER IS NOT FAVORABLE BUT CANT BE RULED
OUT. INSTABILITY STILL EXPECTED TO BE MINIMAL AND IS ACTUALLY LOWER
THIS MDL RUN THAN PREVIOUS RUNS. VT ARE NOT IMPRESSIVE AT ALL...ML
CAPE BARELY GETS TO 200 J/KG AND SHOWALTERS NOW POSITIVE. HOWEVER
IT IS THE 50-60KTS AT H5 AND THE RRQ OF THE JET THAT DOES GIVE ME
A LITTLE HESITATION IN SAYING THAT STRONG/SVR STORMS WONT OCCUR.
WE WILL LIKELY HAVE A FEW STRONG STORMS WITH THE SMALL POSSIBILITY
OF 1-2 STORMS REACHING SVR LIMITS LEADING TO DAMAING WINDS. AS
MENTIONED IN PREV FCSTS THE RAIN WILL COME TO AN END FROM NW TO SE
THROUGH THE DAY.

LONG TERM...MEDIUM RANGE MDLS ARE IN VERY GOOD AGREEMENT WITH THE
EXTENDED FCST FROM TUE THROUGH BASICALLY THE FIRST HALF OF THE
WEEKEND. BY LATE SAT THE GFS AND ECMWF DIVERGE AND DO SO
SIGNIFICANTLY. THE GFS IS TRYING TO INDICATE A VERY STRONG SRN
STREAM SYSTEM SUN WHICH IS A MAJOR SHIFT FROM PREV MDL RUNS AND
AN UNLIKELY SCENARIO. ONCE AGAIN THE MAIN ADJUSTMENTS TO THE MEX
GUI WAS LOWING POPS OVER MUCH OF THE CWA TUE NIGHT THROUGH WED
NIGHT...NOT SURE WHY THE MEX IS FCSTING SUCH HIGH POPS.

WE WILL REMAIN UNDER SW FLOW TUE AND EARLY WED UNTIL A S/W MOVES
THROUGH THE REGION. THIS WILL LIKELY BE A DRY DISTURBANCE GIVEN
HOW DRY THE ATMOSPHERE WILL BE OVER MUCH OF THE REGION(PWS OF 0.6"
OR LESS. EVEN WITH SW FLOW STILL OVER THE AREA TUE AND TUE NIGHT
MOISTURE WILL HAVE A VERY HARD TIME RETURNING BEHIND THE COLD
FRONT AND IF THERE IS ANY AREA THAT HAS THE BEST CHANCE OF SEEING
SHRA TUE AND TUE NIGHT IT WILL BE COASTAL LA. AFTER THE
DISTURBANCE MOVES THROUGH WE WILL DRY OUT SIGNIFICANTLY WITH PWS
DROPPING BELOW 0.25" AND THIS WILL TAKE SOME TIME TO RECOVER THUS
NO MENTION OF RAIN UNTIL LATE FRIDAY NIGHT BUT MORE SO THIS
WEEKEND AS THE NEXT COLD FRONT MOVES INTO THE REGION.

AS FOR TEMPERATURES TUE AND WED WILL BE RATHER COLD. H925 TEMPS WILL
BE AROUND 3-6C AND IN FACT THERE MAY ACTUALLY BE SOME WEAK CAA STILL
OCCURRING DURING THE DAY TUE AND THIS SHOULD HELP KEEP THE REGION IN
THE LOWER TO MID 50S. VERY MINOR MODERATION WILL OCCUR BY WED WITH
H925 TEMPS HOVERING AROUND 5-7C AND THIS SHOULD STILL KEEP THE
REGION IN THE MID 50S TO NEAR 60. TEMPS WILL REALLY BEGIN TO
MODERATE WED NIGHT AND THROUGH THE REMAINDER OF THE WEEK. NOW THE
H925 TEMPS ON THU WOULD SUGGEST MUCH WARMER HIGHS THAN WHAT IS IN
THE FCST BUT THERE IS THE POSSIBILITY THAT WE COULD SEE QUITE A
BIT OF HIGH CLOUDS AS THE SUBTROPICAL JET BEGINS TO WORK INTO AND
ACROSS THE REGION. LOWS WILL ALSO BE QUITE COLD WITH MANY AREAS
ALONG AND NORTH OF THE 10/12 CORRIDOR FLIRTING WITH FREEZING
CONDITIONS WED AND THU MORNINGS AND THESE 2 DAYS WILL BE THE
COLDEST IN THE FCST. SOUTHSHORE AREAS COULD EVEN FALL INTO THE
UPPER 30S BOTH MORNINGS. THU MORNIGN COOUL BE THE COLDEST OF THE 2
DAYS AS THE CENTER OF THE SFC HIGH WILL LIKELY BE CLOSER TO THE
REGION WITH DEWPOINTS IN THE 20S TO LOWER 30S. /CAB/

MARINE...HIGH PRESSURE TO THE EAST OF THE FORECAST AREA WILL KEEP
SOUTHERLY WINDS AROUND 10 KNOTS OR LESS TODAY. THE STRONG COLD FRONT
IS EXPECTED TO REACH THE TIDAL LAKES AROUND MIDDAY MONDAY...MOVING
THROUGH THE OPEN WATERS DURING THE EVENING HOURS ON MONDAY. LOW END
ADVISORY CONDITIONS ARE POSSIBLE OVERNIGHT MONDAY NIGHT INTO
TUESDAY...AROUND 20 TO 22 KNOTS...WITH AN EXTENDED PERIOD OF
EXERCISE CAUTION CONDITIONS POSSIBLE FOR MUCH OF TUESDAY INTO
WEDNESDAY. HIGH PRESSURE WILL GRADUALLY BUILD LAND FROM WEST TO EAST
CAUSING WINDS TO VEER TO NORTHEAST THEN EAST AND EASE TO 10 TO 15
KNOTS THURSDAY AND FRIDAY.

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  61  63  33 /  20  80 100  10
BTR  78  65  66  37 /  20  70  90  10
ASD  75  63  70  41 /  20  60 100  20
MSY  77  64  68  43 /  20  50 100  20
GPT  74  63  68  44 /  10  50 100  20
PQL  76  62  72  44 /  10  50  90  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

AVIATION...95/DM
PREV DISCUSSION...CAB
MARINE...35
Hazardous weather outlook, Dec 9, 11:15 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CST SUN DEC 9 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-100515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1115 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME STRONG A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING AND TONIGHT IN ADVANCE OF A STRONG COLD FRONT. THE BEST
CHANCE FOR SEVERE WEATHER WILL LIKELY BE IN THE NORTHWESTERN PARTS
OF THE AREA FROM MCCOMB TO BATON ROUGE. THE MAIN THREATS FROM
THESE STORMS WILL BE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN POSSIBLE EARLY MONDAY BEFORE THE COLD
FRONT PUSHES THROUGH THE AREA.

FOLLOWING THE FRONT...TEMPERATURES WILL DROP SIGNIFICANTLY AND
SOME PORTIONS OF THE AREA...MAINLY ALONG AND NORTH OF THE
INTERSTATE 10 AND 12 CORRIDOR COULD FLIRT WITH FREEZING
CONDITIONS TUESDAY THROUGH THURSDAY MORNINGS WITH THE COLDEST
TEMPERATURES ON THURSDAY MORNING. WINDS OVER THE MARINE AREAS MAY
ALSO BECOME HAZARDOUS FOR SMALL CRAFT...ESPECIALLY MONDAY NIGHT
AND TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

98/SO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pearl River

When
December 9, 3:50 PM CST to 3:55 PM CST
Where
Pearl River County, 1.81 mi SW of Pearl River Co Arpt to 1 mi NNW of Pearl River Co Arpt
Rating
EF0
Path length
2.47 mi
Path width
20 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.762, -89.523

A weak tornado touched down a couple of times just south of Poplarville, causing minor property damage. A pool was overturned and minor damage was reported to a mobile home on Dupont Harts Chapel Road. A porch and an outbuilding were damaged at a residence on Highway 53. Path length was approximately 1.5 miles and path width was 20 yards. Maximum winds were estimated at 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423947.